Texas, 2022

Flash Flooding in Texas, August 21, 2022

August 21, 2022 · NWS SHV · 2 events in 2 counties and zones

A large upper trough shifted southeast into the Four State Region on August 21st, along the backside of an upper level low pressure system over the Great Lakes. This trough slowed as it entered the region, and interacted with rich Gulf moisture and available heating to help focus scattered to numerous showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper trough shifted southeast into the Four State Region on August 21st, along the backside of an upper level low pressure system over the Great Lakes. This trough slowed as it entered the region, and interacted with rich Gulf moisture and available heating to help focus scattered to numerous showers and thunderstorms across the area. Given the weak steering currents aloft, these thunderstorms were slow moving and were very efficient rainfall producers, which resulted in flash flooding across the cities of Longview and Gladewater in East Texas, where widespread rainfall amounts of three to five inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 21, 2:04 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Aug 21, 2:04 PM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
304 PM CDT Sun Aug 21 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Monday Night)
Issued at 212 PM CDT Sun Aug 21 2022

Widespread showers that have been moving across our far northern
zones continue to do so this afternoon. Meanwhile, we are starting
to see an increase in shower and thunderstorm activity across the
rest of the area this afternoon. Right now we are seeing it in the
form of isolated pop corn type convection, but expecting this to
fill in through the remainder of the afternoon. Afternoon
temperatures today have somewhat overachieved if you will as some
areas had more sunshine than expected today. Regardless, look for
showers and thunderstorms to increase in coverage and intensity
through the remainder of the afternoon. There is a marginal chance
that we could see some strong to severe thunderstorms across
portions of east Texas this afternoon with strong wind gusts
possible.

Showers and thunderstorms are expected to be ongoing through the
overnight hours. This will bring moderate to heavy rain to
portions of the area through the overnight and honestly through
the remainder of the short term forecast period. Flood Watch
remains in effect through at least Monday evening for portions of
the area and actually had enough confidence to at least include
Cherokee, Nacogdoches, and Shelby into the Flood Watch. Areas in
the Flood Watch will see the highest amounts of rainfall through
Monday evening. There remains a good chance that the Flood Watch
will be extended into Tuesday, as well as expanded southward as
the axis of heaviest rain is expected to move into north and
central Louisiana.

Overnight lows tonight will range from the upper 60s to mid 70s
across the region with ongoing cloud cover and showers and
thunderstorms. Temperatures won't rise too much on Monday, maybe
an increase of around 10 degrees from what overnight lows will be
tonight. Highs will climb into the upper 70s to mid 80s across the
region with ongoing showers and thunderstorms. Look for very
similar conditions Monday night with lows ranging from the upper
60s to lower 70s. /33/

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 212 PM CDT Sun Aug 21 2022

Northwesterly flow aloft will keep a very wet weather pattern over
the region through portions of the long-term period, as a series of
impulses will move along the flow and interact with a stationary
boundary. With deep layer moisture in place, several rounds of
widespread convection are likely, resulting in locally heavy
rainfall.

As we move into Tuesday, the aforementioned stationary front will be
located generally near a line from Tyler Texas to El Dorado
Arkansas. A surface low is forecast to develop along the boundary in
East Texas, and slowly move northeast into southern Arkansas. This
will result in widespread convection over the area, especially south
of the Interstate 30 corridor. An additional 2" to 4" of rainfall
will be possible, which could result in flash flooding across the
region, as 2" to 4" are forecast to fall prior to Tuesday.  The
surface low should continue moving slowly northeastward late Tuesday
into Wednesday, entering the Ark-La-Miss region.  The heaviest
rainfall should shift a little eastward, but widespread rain chances
will remain over the region, especially south of the Interstate 30
corridor during peak heating.

Widespread fain chances will continue in Thursday, but the best
chances will shift into our southern and southeastern zones, as the
stationary front finally starts to shift southward. As we move into
next weekend, scattered showers and thunderstorms will remain
possible, but will be more of the summer time diurnal based type.

Relatively muggy conditions are expected given the rainfall and high
amounts of moisture. However, daytime high temperatures will
struggle to reach 90 degrees with the rain and cloud cover. A slow
warming trend should begin by next weekend as rain chances diminish.

/20/

&&

.AVIATION...
(18Z TAFS)
Issued at 1214 PM CDT Sun Aug 21 2022

For the 21/18z TAFs...Have been seeing some showers and
thunderstorms across our northern airspace this morning with no to
little impact to any terminals. Radar imagery is showing an
increase in activity across the region early this afternoon, which
should continue to fill in through the remainder of the afternoon
hours. Showers and thunderstorms should then continue through the
remainder of the afternoon and into the evening hours. Have been
seeing a mixture of VFR to MVFR cigs this morning which should
continue to deteriorate through the remainder of the afternoon. We
should see widespread MVFR to some IFR conditions this afternoon
and through the overnight hours with lower cigs and visibility
expected. Winds could be gusty at times with some of the stronger
storms, however, not much confidence that any terminals will be
directly impacted at this time. /33/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  79  72  81 /  80  90  70  80
MLU  73  78  72  80 /  80  90  70  80
DEQ  71  80  68  85 /  80  80  40  50
TXK  73  79  71  81 /  80  80  50  60
ELD  70  76  69  78 /  80  90  60  70
TYR  75  81  73  84 /  80  90  60  70
GGG  74  80  72  82 /  80  90  70  70
LFK  75  86  74  85 /  50  80  70  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday evening for ARZ070>073.

LA...Flood Watch through Monday evening for LAZ001>006-010>014.

OK...None.
TX...Flood Watch through Monday evening for TXZ096-097-108>112-
     124>126-136>138-150-151.

&&

SHORT TERM...33
LONG TERM....20
AVIATION...33
Hazardous weather outlook, Aug 21, 2:08 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
308 PM CDT Sun Aug 21 2022

ARZ050-051-059>061-LAZ017>022-OKZ077-TXZ165>167-222015-
Sevier-Howard-Little River-Hempstead-Nevada-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Angelina-San Augustine-
308 PM CDT Sun Aug 21 2022

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma and east
Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue to develop and become
widespread across the area by through this evening. The rain will
likely persist through the overnight hours. Rainfall may be heavy at
times, which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are likely across the entire Four State
Region for much of the week as a series of upper disturbances move
across the area. The risk for heavy rain should diminish by
Wednesday. Through Wednesday evening, areas south of a line from
Mount Vernon to El Dorado could see total rainfall amounts of
between 4 to 6 inches with locally higher amounts.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ070>073-LAZ001>006-010>014-TXZ096-097-108>112-124>126-136>138-
149>153-222015-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
308 PM CDT Sun Aug 21 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

Showers and thunderstorms will continue to develop and become
widespread across the area through this evening. The rain will
likely persist through the overnight hours. Rainfall may be heavy at
times, which could lead to flash flooding. Rainfall amounts of 2 to 3
inches are possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flood Watch will remain in effect until Monday evening. Showers
and thunderstorms are likely across the entire Four State Region for
much of the week as a series of upper disturbances move across the
area. Through Wednesday evening, areas south of a line from Mount
Vernon to El Dorado could see total rainfall amounts of between 4 to
6 inches with locally higher amounts. The highest rainfall totals are
expected along much of the Interstate 20 corridor.

Scattered showers and thunderstorms will remain possible Thursday
through Saturday. However, a threat for additional widespread heavy
rain is not expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

20

In the hours before

Special weather statement, Aug 21, 3:35 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Shreveport LA
435 PM CDT Sun Aug 21 2022

LAZ001>003-010>012-212215-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-Webster LA-
435 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of south central
Webster, northeastern De Soto, northwestern Red River, southeastern
Caddo, west central Bienville and southeastern Bossier Parishes
through 515 PM CDT...

At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Stonewall, or 17 miles northeast of Mansfield, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ringgold, Sibley, Doyline, Heflin, Jamestown, Curtis, Caspiana, Lake
Bistineau South, Taylortown, Elm Grove, Plum Orchard Landing, Koran,
Ninock, Noles Landing, Lake Bistineau North, Mc Dade and Ogden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 9355 3228 9372 3259 9335 3236 9313
TIME...MOT...LOC 2135Z 229DEG 27KT 3227 9357

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 21, 3:50 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Shreveport LA
450 PM CDT Sun Aug 21 2022

TXZ138-151-212230-
Panola TX-Harrison TX-
450 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of south central
Harrison and central Panola Counties through 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carthage, Beckville, Deberry, Elysian Fields, Gary City, Midyett,
Front and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3218 9456 3245 9426 3224 9404 3199 9437
TIME...MOT...LOC 2149Z 226DEG 16KT 3215 9439

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 21, 3:55 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
455 PM CDT Sun Aug 21 2022

LAZ005-012-013-019-212230-
Winn LA-Bienville LA-Lincoln LA-Jackson LA-
455 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of Jackson,
southeastern Bienville, south central Lincoln and north central Winn
Parishes through 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jonesboro, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ruston, Jonesboro, Chatham, Hodge, North Hodge, East Hodge, Lucky,
Quitman, Eros, Friendship and Liberty Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3207 9281 3227 9303 3255 9259 3232 9231
TIME...MOT...LOC 2154Z 230DEG 18KT 3223 9284

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 21, 3:58 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Shreveport LA
458 PM CDT Sun Aug 21 2022

TXZ126-137-138-150-151-212300-
Gregg TX-Panola TX-Harrison TX-Marion TX-Rusk TX-
458 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of southwestern Marion,
Harrison, northwestern Panola, northeastern Rusk and southeastern
Gregg Counties through 600 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tatum, or 12 miles northeast of Henderson, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, Marshall, Kilgore, Hallsville, Tatum, Harleton, Lakeport,
Easton, Scottsville, Nesbitt, Rolling Meadows, Monroe, Darco,
Stewart, Chalk Hill and Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3216 9458 3241 9487 3279 9451 3253 9417
TIME...MOT...LOC 2157Z 228DEG 24KT 3227 9463

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 21, 4:06 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
506 PM CDT Sun Aug 21 2022

TXZ109>112-124>126-212300-
Upshur TX-Cass TX-Camp TX-Marion TX-Wood TX-Morris TX-Titus TX-
506 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of northwestern Marion,
southwestern Cass, east central Wood, Upshur, southern Morris,
southeastern Titus and Camp Counties through 600 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rosewood, or 8 miles west of Gilmer, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gilmer, Pittsburg, Daingerfield, Lone Star, Big Sandy, Ore City,
Rosewood, Cason, Jenkins, Cedar Springs, Avinger, Midway, Perryville,
Holly Springs, Lafayette, Center Point, Bettie, Grice and Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3314 9480 3289 9456 3254 9508 3255 9509
      3255 9508 3256 9510 3280 9530
TIME...MOT...LOC 2205Z 235DEG 22KT 3272 9509

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, Aug 21, 4:14 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
514 PM CDT Sun Aug 21 2022

TXZ125-126-137-138-212300-
Upshur TX-Gregg TX-Harrison TX-Marion TX-
514 PM CDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of western Marion,
northwestern Harrison, southeastern Upshur and northwestern Gregg
Counties through 600 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
East Mountain, or near White Oak, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Longview, White Oak, Clarksville City, East Mountain, Diana, West
Mountain, Union Grove, Warren City, Lassater and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3288 9458 3288 9453 3283 9447 3246 9482
      3261 9498
TIME...MOT...LOC 2214Z 232DEG 18KT 3260 9482

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19

The radar

The Shreveport radar (KSHV), 86 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gregg

When
August 21, 4:17 PM CST to 6:00 PM CST
Where
Gregg County, 2.67 mi E of Tenneryville to 0.19 mi NNW of Longview Eastside Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
32.532, -94.754

Several roads were flooded and closed in Longview.

Flash Flood, Upshur

When
August 21, 4:44 PM CST to 6:00 PM CST
Where
Upshur County, 2.2 mi WSW of Union Grove to 2.95 mi WSW of Union Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
32.560, -94.966

Several roads flooded and closed near Gladewater.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052493, 1052494.